Luckily, there are some steps you can take to relieve headaches when stopping smoking, helping you to stay on track and quit for good. Read on to discover why quitting smoking causes headaches, what you can do to relieve them, and other information about headaches and quitting smoking so that you’re fully prepared to put out that last cigarette and stick to your stop smoking commitment.
Does Quitting Smoking Cause Headaches?
While there is not much scientific study into the headaches caused by quitting smoking, it is thought that muscle tension caused by nicotine withdrawal is among the main causes. Particularly within the firsts few days, nicotine withdrawal is the most pronounced, and you may experience a broad range of symptoms including a headache which may be accompanied by dizziness.
While these symptoms may be concerning, they will pass in a relatively short time, and depending on the amount you smoked and for how long, the worst nicotine withdrawal symptoms and cravings will usually dissipate after three days to a week as the nicotine leaves your body. If you still have a headache after this period and it shows no signs of improvement, you should speak with your doctor or a pharmacist.
One thing to note is that many smokers and non-smokers report headaches and migraines1 when they are exposed to cigarette smoke, so if you regularly experienced headaches while you were still smoking, you may find that quitting helps. In fact, reducing the prevalence of headaches is just one of the many great reasons to quit today!
Quit Smoking Headaches Caused by Other Influences
While quitting smoking may cause headaches, there are other things to be aware of when it comes to dealing with nicotine withdrawal. For example, if you begin to use quit smoking aids to help you stick to your commitment to stop smoking for good, these also have the potential to trigger headaches.
For example, while NRT products are perfectly safe to use, overloading your body with nicotine when using them may lead to headaches. It is important to follow the instructions provided when using these stop smoking aids and to listen to any advice from your pharmacist when you purchase them.
It has also been shown that abruptly stopping the use of nicotine replacement therapy products has the potential to cause headaches2. It is important to remember that you should gradually reduce the amount of nicotine over a period of time, allowing your body to adjust gradually rather than suddenly while using these products.
Additionally, both Varenicline (Champix) and Bupropion (Zyban) list headaches among their possible side-affects.3 These prescription-only drugs should only be taken on advice from your doctor, and while headaches may be uncomfortable, these drugs have been shown to help smokers quit over the long term.
NRT and other stop smoking aids greatly increase the chances of your quitting successfully, and the potential for headaches should not put you off using them if you decide that going cold turkey is not for you. Speak to your doctor or your pharmacist for more information on their correct usage and how they can help you quit for good.
How to Deal with Headaches When Quitting Smoking
While headaches from quitting smoking are usually nothing to worry about, they can be uncomfortable and inconvenient. However, there are steps you can take to reduce their prevalence and severity, allowing you to concentrate on sticking to your stop smoking commitment. If you experience headaches while quitting, make sure to do the following:
- Drink Lots of water
- Avoid caffeine and alcohol
- Get plenty of rest
- Take a non-prescription painkiller
- Use NRT products to reduce cravings and some symptoms
Additionally, it is important to remember that a headache that develops during smoking cessation is relatively common. Do not panic and try to remain calm if you experience this particular symptom, as increased stress may affect the severity of your headaches.
For more information relating to headaches and quitting smoking, and for advice on how NRT can help you quit, speak to your local pharmacist or contact the NHS stop smoking line in your area.